UZH-Logo

Is severe epistaxis associated with acetylsalicylic acid intake?


Soyka, M B; Rufibach, K; Huber, A M; Holzmann, D (2010). Is severe epistaxis associated with acetylsalicylic acid intake? Laryngoscope, 120(1):200-207.

Abstract

OBJECTIVES/HYPOTHESIS:: Epistaxis represents a very common emergency in any ear, nose, and throat (ENT) department around the world. Despite other risk factors, acetylsalicylic acid (ASA) contributes to nosebleeds by its intrinsic ability to impair thrombocyte aggregation. The aim of this study was to investigate the influence of ASA on the severity of epistaxis and to compare it with other potential risk factors. STUDY DESIGN:: A prospective cohort study was performed at the ENT department of University Hospital Zurich. METHODS:: A total of 591 events were evaluated concerning surgical interventions and the length of in-hospital stay. Further analyses regarding recurrences and number of treatments and a specially designed severity score, as well as other outcome parameters, were performed. RESULTS:: Ninety-nine patients needed to stay in-hospital for at least 1 day. Nearly 30% of all patients had ASA intake, and only 18% were on vitamin K antagonist therapy. Patients on ASA showed significantly more surgical interventions, a higher recurrence rate, and a larger number of required treatments as well as an increased severity score. Duration of in-hospital stay and the complication rate, however, were not associated with drug intake. CONCLUSIONS:: We not only identified ASA to be one of the major risk factors in epistaxis, but also quantified its impact on the severity of nose bleeding. We emphasize the importance of a well-indicated antiaggregational therapy, and strongly discourage using ASA as a life-style drug for the elderly. ASA therapy needs to be discontinued whenever possible and reasonable. Laryngoscope, 2009.

OBJECTIVES/HYPOTHESIS:: Epistaxis represents a very common emergency in any ear, nose, and throat (ENT) department around the world. Despite other risk factors, acetylsalicylic acid (ASA) contributes to nosebleeds by its intrinsic ability to impair thrombocyte aggregation. The aim of this study was to investigate the influence of ASA on the severity of epistaxis and to compare it with other potential risk factors. STUDY DESIGN:: A prospective cohort study was performed at the ENT department of University Hospital Zurich. METHODS:: A total of 591 events were evaluated concerning surgical interventions and the length of in-hospital stay. Further analyses regarding recurrences and number of treatments and a specially designed severity score, as well as other outcome parameters, were performed. RESULTS:: Ninety-nine patients needed to stay in-hospital for at least 1 day. Nearly 30% of all patients had ASA intake, and only 18% were on vitamin K antagonist therapy. Patients on ASA showed significantly more surgical interventions, a higher recurrence rate, and a larger number of required treatments as well as an increased severity score. Duration of in-hospital stay and the complication rate, however, were not associated with drug intake. CONCLUSIONS:: We not only identified ASA to be one of the major risk factors in epistaxis, but also quantified its impact on the severity of nose bleeding. We emphasize the importance of a well-indicated antiaggregational therapy, and strongly discourage using ASA as a life-style drug for the elderly. ASA therapy needs to be discontinued whenever possible and reasonable. Laryngoscope, 2009.

Citations

16 citations in Web of Science®
17 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

6 downloads since deposited on 09 Dec 2009
0 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > Epidemiology, Biostatistics and Prevention Institute (EBPI)
04 Faculty of Medicine > University Hospital Zurich > Clinic for Otorhinolaryngology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:January 2010
Deposited On:09 Dec 2009 15:18
Last Modified:05 Apr 2016 13:37
Publisher:Wiley-Blackwell
ISSN:0023-852X
Publisher DOI:10.1002/lary.20695
PubMed ID:19877246
Permanent URL: http://doi.org/10.5167/uzh-25524

Download

[img]
Filetype: PDF - Registered users only
Size: 107kB
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations